Advertisement

Numerische Mathematik

, Volume 133, Issue 3, pp 599–622 | Cite as

B-series methods are exactly the affine equivariant methods

  • Robert I. McLachlan
  • Klas Modin
  • Hans Munthe-Kaas
  • Olivier VerdierEmail author
Article

Abstract

Butcher series, also called B-series, are a type of expansion, fundamental in the analysis of numerical integration. Numerical methods that can be expanded in B-series are defined in all dimensions, so they correspond to sequences of maps—one map for each dimension. A long-standing problem has been to characterise those sequences of maps that arise from B-series. This problem is solved here: we prove that a sequence of smooth maps between vector fields on affine spaces has a B-series expansion if and only if it is affine equivariant, meaning it respects all affine maps between affine spaces.

Mathematics Subject Classification

37C80 37C10 41A58 

Notes

Acknowledgments

Klas Modin is supported by the Swedish Research Council (Contract VR-2012-335). Olivier Verdier is supported by the J.C. Kempe memorial fund (Grant No. SMK-1238). Robert McLachlan is supported by the Marsden Fund of the Royal Society of New Zealand. We express our greatest gratitude to the referees for their numerous useful remarks, in particular for noticing that one can avoid the assumption of locality. We are also grateful to Alexander Schmeding for giving us the right functional analytic framework of compactly supported vector fields in the definition of an integrator.

References

  1. 1.
    Bochev, P.B., Clint, S.: On quadratic invariants and symplectic structure. BIT Numer. Math. 34(3), 337–345 (1994)Google Scholar
  2. 2.
    Brouder, C.: Runge–Kutta methods and renormalization. Eur. Phys. J. C-Part. Fields 12(3), 521–534 (2000)CrossRefGoogle Scholar
  3. 3.
    Brouder, C.: Trees, renormalization and differential equations. BIT Numer. Math. 44(3), 425–438 (2004)Google Scholar
  4. 4.
    Butcher, J.C.: Coefficients for the study of Runge–Kutta integration processes. J. Aust. Math. Soc. 3(02), 185–201 (1963)MathSciNetCrossRefzbMATHGoogle Scholar
  5. 5.
    Butcher, J.C.: An algebraic theory of integration methods. Math. Comput. 26(117), 79–106 (1972)MathSciNetCrossRefzbMATHGoogle Scholar
  6. 6.
    Butcher, J.C.: Numerical Methods for Ordinary Differential Equations. Wiley, New York (2008). (ISBN 9780470753750)CrossRefzbMATHGoogle Scholar
  7. 7.
    Calaque, D., Ebrahimi-Fard, K., Manchon, D.: Two interacting Hopf algebras of trees: a Hopf-algebraic approach to composition and substitution of B-series. Adv. Appl. Math. 47(2), 282–308 (2011)MathSciNetCrossRefzbMATHGoogle Scholar
  8. 8.
    Cayley, A.: On the theory of analytic forms called trees. Philos. Mag. XIII, 172–176 (1857)Google Scholar
  9. 9.
    Chapoton, F., Livernet, M.: Pre-lie algebras and the rooted trees operad. Int. Math. Res. Not. 2001(8), 395–408 (2001)MathSciNetCrossRefzbMATHGoogle Scholar
  10. 10.
    Chartier, P., Hairer, E., Vilmart, G.: Algebraic structures of B-series. Found. Comput. Math. 10(4), 407–427 (2010)MathSciNetCrossRefzbMATHGoogle Scholar
  11. 11.
    Chartier, P., Murua, A.: An algebraic theory of order. ESAIM Math. Model. Numer. Anal. 43(04), 607–630 (2009)Google Scholar
  12. 12.
    Chartier, P., Faou, E., Murua, A.: An algebraic approach to invariant preserving integators: the case of quadratic and Hamiltonian invariants. Numer. Math. 103(4), 575–590 (2006)Google Scholar
  13. 13.
    Connes, A., Kreimer, D.: Lessons from quantum field theory: Hopf algebras and spacetime geometries. Lett. Math. Phys. 48(1), 85–96 (1999)MathSciNetCrossRefzbMATHGoogle Scholar
  14. 14.
    Gubinelli, M.: Ramification of rough paths. J. Differ. Equ. 248(4), 693–721 (2010)MathSciNetCrossRefzbMATHGoogle Scholar
  15. 15.
    Hairer, E., Wanner, G.: On the Butcher group and general multi-value methods. Computing 13(1), 1–15 (1974)MathSciNetCrossRefzbMATHGoogle Scholar
  16. 16.
    Hairer, E., Wanner, G.: Solving Ordinary Differential Equations. II: Stiff and Differential-Algebraic Problems. Springer, Berlin (2010). doi: 10.1007/978-3-642-05221-7. (ISBN 978-3-642-05221-7)
  17. 17.
    Hairer, E., Zbinden, C.J.: On conjugate symplecticity of B-series integrators. IMA J. Numer. Anal. 33(1), 57–79 (2013)Google Scholar
  18. 18.
    Huťa, A.: Une amélioration de la méthode de Runge–Kutta–Nyström pour la résolution numérique des équations différentielles du premier ordre. Acta Fac. Nat. Univ. Comenian. Math. 1, 201–224 (1956)Google Scholar
  19. 19.
    Iserles, A., Quispel, G.R.W., Tse, P.: B-series methods cannot be volume-preserving. BIT Numer. Math. 47(2), 351–378 (2007). doi: 10.1007/s10543-006-0114-8 MathSciNetCrossRefzbMATHGoogle Scholar
  20. 20.
    Kriegl, A., Michor, P.W.: The Convenient Setting of Global Analysis. AMS Mathematical Surveys and Monographs. American Mathematical Society, Providence (1997). (ISBN 9780821807804)Google Scholar
  21. 21.
    McLachlan, R.I., Quispel, G.R.: Six lectures on the geometric integration of ODEs. In: Foundations of Computational Mathematics. London Mathematical Society Lecture Note Series, pp. 155–210. Cambridge University Press, Cambridge (2001a)Google Scholar
  22. 22.
    McLachlan, R.I., Quispel, G.R.W.: What kinds of dynamics are there? Lie pseudogroups, dynamical systems and geometric integration. Nonlinearity 14(6), 1689–1705 (2001b)Google Scholar
  23. 23.
    Merson, R.H.: Data processing and automatic computing machines: proceedings of a conference held at Weapons Research Establishment, Salisbury, S.A., June 3rd-8th, pp. 1101-1-110-22. Weapons Research Establishment, Salisbury, South Australia (1957)Google Scholar
  24. 24.
    Munthe-Kaas, H.Z., Verdier, O.: Aromatic Butcher Series. Foundations of Computational Mathematics (2015). doi: 10.1007/s10208-015-9245-0. arXiv:1308.5824
  25. 25.
    Murua, A.: The Hopf algebra of rooted trees, free Lie algebras, and Lie series. Found. Comput. Math. 6(4), 387–426 (2006)MathSciNetCrossRefzbMATHGoogle Scholar
  26. 26.
    Quispel, G.R.W., McLaren, D.I.: A new class of energy-preserving numerical integration methods. J. Phys. A Math. Theor. 41(4), 7 (2008). doi: 10.1088/1751-8113/41/4/045206. (ISSN 1751-8113; 1751-8121/e)

Copyright information

© Springer-Verlag Berlin Heidelberg 2015

Authors and Affiliations

  • Robert I. McLachlan
    • 1
  • Klas Modin
    • 2
  • Hans Munthe-Kaas
    • 3
  • Olivier Verdier
    • 4
    Email author
  1. 1.Department of Mathematical SciencesMassey UniversityPalmerston NorthNew Zealand
  2. 2.Mathematical SciencesChalmers University of Technology and the University of GothenburgGöteborgSweden
  3. 3.Department of MathematicsUniversity of BergenBergenNorway
  4. 4.Department of MathematicsBergen University CollegeBergenNorway

Personalised recommendations